Drug maker halts production of antibiotic Levaquin with reported side effects but risk remains

Victims say it will do little prevent danger

Since 2015, the I-Team has exposed devastating and sometimes deadly side effects linked to a class of antibiotics known as Fluoroquinolones. More than 200,000 people have reported adverse side effects to the FDA – ranging from paralyzing tendon pain in their arms and legs to panic attacks after the taking the drugs under the brand name Cipro, Levaquin or the generic equivalents.

One of the people who has reported the side effects is Laura Lalone. The former business owner and one-time avid skier blames Levaquin for robbing her of work and play. She was forced to give up her job and avoid travel after taking the drug in 2006 for a urinary tract infection.

Popular antibiotics will come with strong warning after reported deaths

“Over the course of the 12 years I’ve had the neuropathy progress and the pain is excruciating,” Lalone told I-Team Reporter Jackie Callaway.

In 2016, the FDA added label warnings to the drug, including disabling and mental health side effects – something Jill Cobb said she experienced firsthand after taking Cipro two years ago.

“The panic attacks come out of nowhere,” said Cobb, who also complained of tendon pain and anxiety.

Now, Janssen, the maker of Levaquin, has stopped production on the drug.

FDA warns of antibiotics' mental health risks years after Purdue University student's death

A company spokesperson said in a statement, “For Janssen the decision to discontinue Levaquin was made due to the wide availability of alternative treatment options, and our focus on developing innovative medicines designed to address unmet medical patient needs.”

But the threat to patients remains as drug makers continue to sell the generic form of Levaquin.

In 2016, the FDA advised doctors to avoid prescribing this class of antibiotics for uncomplicated infections, but there’s no way to know whether physicians read those drug warnings.

The worst side effects of one of the most popular antibiotics is buried in fine print

Lalone has testified before the FDA and continues to share her story on social media so others will hear her warning.

“This was very scary to think this came from an antibiotic,” said Lalone.

Anyone suffering a side effect from prescription medication is asked to report it to the FDA.

Print this article Back to Top